Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Feb 8, 2017, 6:29 PM CST for Lawrence County, Limestone County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 8, 2017, 6:29 PM CST (00:29 UTC)
- Expired
- Feb 8, 2017, 7:00 PM CST
- In force
- 31 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lawrence County, AL, Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 8, 4:53 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
947
WUUS54 KHUN 090029
SVRHUN
ALC079-083-090100-
/O.NEW.KHUN.SV.W.0002.170209T0029Z-170209T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
629 PM CST WED FEB 8 2017
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Central Limestone County in north central Alabama...
Northeastern Lawrence County in northwestern Alabama...
* Until 700 PM CST
* At 628 PM CST, a severe thunderstorm was located 8 miles east of
Courtland, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Athens, Courtland, Tanner, North Courtland, French Mill and Ripley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3494 8684 3472 8679 3466 8732 3472 8736
TIME...MOT...LOC 0028Z 260DEG 41KT 3471 8718
HAIL...1.00IN
WIND...60MPH
$$
KTW2 follow-up statements
409
WWUS54 KHUN 090039
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
639 PM CST WED FEB 8 2017
ALC079-090048-
/O.CAN.KHUN.SV.W.0002.000000T0000Z-170209T0100Z/
Lawrence AL-
639 PM CST WED FEB 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAWRENCE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CST for
north central, northeastern and northwestern Alabama...and Middle
Tennessee.
LAT...LON 3494 8684 3472 8679 3469 8712 3473 8715
3476 8714
TIME...MOT...LOC 0038Z 260DEG 41KT 3473 8704
$$
ALC083-090100-
/O.CON.KHUN.SV.W.0002.000000T0000Z-170209T0100Z/
Limestone AL-
639 PM CST WED FEB 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CST
FOR NORTHEASTERN LIMESTONE COUNTY...
At 638 PM CST, a severe thunderstorm was located near Tanner, or near
Athens, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Athens, Tanner, French Mill and Ripley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3494 8684 3472 8679 3469 8712 3473 8715
3476 8714
TIME...MOT...LOC 0038Z 260DEG 41KT 3473 8704
HAIL...1.00IN
WIND...60MPH
$$
KTW220
WWUS54 KHUN 090057
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
657 PM CST WED FEB 8 2017
ALC083-090106-
/O.EXP.KHUN.SV.W.0002.000000T0000Z-170209T0100Z/
Limestone AL-
657 PM CST WED FEB 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LIMESTONE COUNTY
WILL EXPIRE AT 700 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CST for
north central, northeastern and northwestern Alabama...and Middle
Tennessee.
LAT...LON 3494 8684 3472 8679 3469 8712 3473 8715
3476 8714
TIME...MOT...LOC 0056Z 260DEG 41KT 3476 8682
$$
KTWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 5:10 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Feb 8, 5:10 PM CST, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 510 PM CST Wed Feb 8 2017 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Tonight) Issued at 137 PM CST Wed Feb 8 2017 After a much warmer than normal day today with daytime highs close to or exceeding 70 degrees, a cold front is expected to move over the region later this evening and overnight. The approach of this cold front, sfc based instability from the brief/late clearing of cloud cover, warm/moist surface airmass, and an accompanying mid-upper level jet streak aloft will provide the ingredients for strong to severe storms later this afternoon/evening. The jet streak is associated with an amplifying mid-level shortwave trough. Current timing from hi-res models has discrete cells developing over north MS/central TN/NW AL by 08/22Z-08/23Z with the cells progressing eastward across north Alabama between 09/00Z-09/02Z. These thunderstorms should strengthen as they head east into a more conducive environment for deep convective updrafts. Looking at the environment specifically, deep layer bulk shear values are between 60-70 kts, especially further east as storms track across north central and northeast Alabama/southern middle Tennessee. Hodographs are fairly linear but do have some curvature in the low-levels as well which could lead to some rotation to the cells. This will be sufficient for a damaging wind threat. The large hail threat is more of a question mark as instability will be between 500-1500 J/kg and the surface based CAPE profile is "skinny". Though some storm relative helicity and limited low-level wind shear exist, the threat for tornadoes is low. One concern with this is the possibility of localized enhancement of updraft helicity over the higher elevations of northeast Alabama. So, will keep an eye on that as this system evolves. The strong to severe storms should then exit by 09/02Z-09/04Z with a substantial cold airmass advecting southward towards the region, and lingering light showers until 09/05Z. Strong northwest winds of 10-15 MPH with gusts up to 25 MPH are likely behind the front. Higher elevations could see higher wind gusts up to 35 MPH. As a result of the cold snap, overnight lows should drop rapidly into the 40s around midnight. .SHORT TERM...(Thursday through Friday night) Issued at 137 PM CST Wed Feb 8 2017 A temperature roller coaster ride is in store for Thursday and Friday as the upper level flow pattern remains amplified. Cold and breezy conditions are expected to prevail on Thursday as the cold air mass continues to advect southeast. Be sure to bundle up in the morning as we expect wind chills to be in the low to mid 20s which is a HUGE change from the last few days. Daytime highs will likely be in the low to mid 40s with some lingering cloud cover especially over northeast Alabama and southern middle Tennessee during the morning. However, overall should see partly cloudy conditions over most of the area. Then, as the surface high pressure system settles over the region underneath northwest flow aloft, anticipating overnight lows to be in the mid to upper 20s. The surface high pressure system should continue to move off over the western Atlantic which will mean a return to southerly flow and 'warmer' daytime highs on Friday in the upper 50s to low 60s. Then, temperatures will fall into the 40s on Friday night as the upper level pattern shifts to more zonal flow. .LONG TERM...(Saturday through Tuesday) Issued at 245 PM CST Wed Feb 8 2017 The sfc high will continue to push into the Atlantic on Saturday. Southerly flow will provide ample WAA, unseasonably warm temperatures and an increase of moisture to the region as well. Light showers will start Saturday afternoon and linger into Sunday. BUFR soundings show moisture remaining below ~850mb with an abundance of dry air aloft, and a lingering cap ~900mb through the day on Saturday. With this, continued to keep thunder of the forecast on Saturday. WAA will allow temps to reach ~70 degrees on Sunday! As the sfc low swings up towards the Great Lakes will approach the region from the NW Sunday night into Monday. The front will weaken as it moves into the area. However, would not be surprised to see heavier rainfall as the front moves in, as soundings are more saturated during that small timeframe. From here, model guidance starts to differ. The ECMWF absorbs the cut off low and moves it out much faster than the GFS. Due to this, went lower than guidance on POPs Monday night and Tuesday but temps will be back to seasonal values. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 509 PM CST Wed Feb 8 2017 Broken line of thunderstorms along a cold front will move through KMSL between 00-02Z, and KHSV between 01-03Z. Due to uncertainty, have only gone with VCTS at this time, so stay tuned for possible amendments. The strongest storms will be capable of large hail and damaging wind gusts. The cold front will abruptly shift winds to the northwest with gusts over 20kt likely, although a brief gust to 30kt cannot be ruled out with the frontal passage itself. Low ceilings of 010-015agl are expected behind the front until 12-14Z. VFR conditions are then expected on Thursday as continued gusty northerly flow. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...SL.77 SHORT TERM...SL.77 LONG TERM...JMS AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Feb 8, 3:09 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 309 PM CST Wed Feb 8 2017 ALZ001>010-016-TNZ076-096-097-091100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 309 PM CST Wed Feb 8 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Rest of Today and Tonight... Thunderstorms are expected to develop late this afternoon and continue through the evening hours ahead of a cold front. The greatest threat will be damaging wind gusts of 50 to 60 mph. Large hail and a brief tornado are possible but the threat of these are low. The threat for severe weather will end from west to east between 8 PM to 10 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... No Hazardous weather is expected at this time. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible this evening.
In the hours before
Special weather statement, Feb 8, 5:57 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Huntsville AL
557 PM CST WED FEB 8 2017
ALZ002-004-090030-
Lawrence AL-Colbert AL-
557 PM CST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT AND
NORTHWESTERN LAWRENCE COUNTIES UNTIL 630 PM CST...
At 556 PM CST, Doppler radar was tracking a strong thunderstorm near
Leighton, moving east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Town Creek, Leighton, Courtland, North Courtland, La Grange, Ne
Smith, Spring Valley, Hatton and Whiteoak.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3477 8732 3475 8728 3452 8726 3456 8753
3457 8753 3457 8763 3469 8766
TIME...MOT...LOC 2356Z 268DEG 29KT 3464 8759
KTWSpecial weather statement, Feb 8, 6:16 PM CST, 13 minutes before
Special Weather Statement National Weather Service Huntsville AL 616 PM CST WED FEB 8 2017 ALZ003-004-090045- Lawrence AL-Franklin AL- 616 PM CST WED FEB 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 645 PM CST... At 616 PM CST, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Belgreen, or 12 miles southeast of Red Bay, moving east at 55 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Russellville, Phil Campbell, Belgreen, Vina, Hodges, Mt Hope, Atwood, Tharptown, Duketon and Rockwood. LAT...LON 3444 8806 3457 8747 3430 8741 3432 8803 TIME...MOT...LOC 0016Z 262DEG 46KT 3437 8795 KTW
Special weather statement, Feb 8, 6:19 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
619 PM CST WED FEB 8 2017
TNZ076-096-097-090045-
Franklin TN-Moore TN-Lincoln TN-
619 PM CST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...NORTHWESTERN LINCOLN AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 645 PM CST...
At 619 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Smithville to 9 miles north of
Shelbyville to 6 miles northwest of Pulaski. Movement was east at 30
mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Fayetteville, Lynchburg, Petersburg, Tims Ford Lake, Howell, Mimosa,
Coldwater, Mulberry, Chestnut Ridge and Dellrose.
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3533 8620 3536 8616 3535 8605 3500 8683
3526 8683 3525 8675 3531 8668 3533 8660
3537 8660 3536 8649 3533 8646 3532 8642
3535 8641 3536 8633 3541 8629 3541 8626
TIME...MOT...LOC 0019Z 284DEG 28KT 3592 8567 3561 8638 3526 8713
KTWThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 6:12 PM CST | Severe Thunderstorm Warning | HUN | Lawrence | 33 min |
| Feb 8, 6:16 PM CST | Special Weather Statement | HUN | Franklin | 29 min |
| Feb 8, 6:43 PM CST | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Madison, Morgan | 47 min |
| Feb 8, 6:46 PM CST | Special Weather Statement | HUN | Lawrence | 14 min |
| Feb 8, 7:06 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 24 min |
| Feb 8, 7:15 PM CST | Special Weather Statement | HUN | Madison | 30 min |
| Feb 8, 7:31 PM CST | Special Weather Statement | HUN | Morgan | 44 min |
| Feb 8, 7:48 PM CST | Special Weather Statement | HUN | Jackson | 27 min |
| Feb 8, 7:58 PM CST | Special Weather Statement | HUN | Cullman, DeKalb, Marshall | 32 min |
| Feb 8, 8:07 PM CST | Special Weather Statement | HUN | Jackson | 23 min |
| Feb 8, 8:17 PM CST | Special Weather Statement | HUN | DeKalb | 28 min |
| Feb 8, 8:29 PM CST | Special Weather Statement | HUN | DeKalb | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.